Thunderstorm Wind, Hamilton
- When
- May 5, 8:35 AM EST
- Where
- Hamilton County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.233, -85.133
Numerous trees and power lines were reported down across the northern part of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines were reported down across the northern part of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 5, 3:15 AM EST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 415 AM EDT MON MAY 5 2003 ...AMENDED TO ADD TORNADO WATCH... THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 415 AM EDT MON MAY 5 2003 CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE AFTERNOON HOURS. SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE BEEN REPORTED WITH THE STORMS IN MIDDLE TN. THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH PRESSURE BUILDS OFF THE SOUTHEAST COAST. PRELIM NUMBERS FOR COORDINATION ONLY: CHA 79 66 81 65 / 90 80 80 50 TYS 77 65 78 63 / 90 80 80 40 TRI 72 60 77 59 / 90 70 80 40 OQT 76 65 78 64 / 90 80 80 40 .MRX... NC...TORNADO WATCH UNTIL 1000 AM EDT. TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES. VA...NONE. BS ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 1000 PM EDT SUN MAY 4 2003 MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA OF PRECIP. REMAINDER OF FCST IN THE BALLPARK. ********************************************************************* AFTERNOON FORECAST DISCUSSION 305 PM EDT SUN MAY 4 2003 TONIGHT/TOMORROW...UPPER RIDGE OVER EASTERN CONUS WILL RETREAT ALLOWING TROUGH TO APPROACH THE TENNESSEE VALLEY FROM THE WEST. INITIAL WAVE WILL BRING A ROUND OF SCATTERED CONVECTION IN THE FIRST PERIOD. MORE ORGANIZED BAND OF CONVECTION IS PROJECTED TO PASS THOUGH THE FORECAST AREA EARLY IN THE SECOND PERIOD. THIS COULD REPRESENT THE BEST CHANCE OF ANYTHING SEVERE...ALTHOUGH MORNING TIMING MAY LIMIT SEVERE POTENTIAL SOMEWHAT. HOWEVER...UPPER LEVEL DYNAMICS APPEAR SUFFICIENTLY STRONG TO WARRANT MENTION. BASED ON EXPECTED CLOUD COVER...TEND TO FAVOR WARMER GUIDANCE NUMBERS IN THE FIRST PERIOD...AND COOLER GUIDANCE NUMBERS IN THE SECOND PERIOD. LONGER TERM...UNSETTLED PATTERN EXPECTED FOR REMAINDER OF THE WEEK AS MOISTURE REMAINS PLENTIFUL AND PIECES OF ENERGY MOVE ACROSS. LOW CONFIDENCE IN EXACT TIMING AND INTENSITY OF SYSTEMS THIS WEEK... BUT APPEARS THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS FROM TIME TO TIME...WITH NO CONFIDENCE FOR ANY LENGTHY DRY PERIODS. MODELS IN DECENT AGREEMENT WITH SYSTEM MONDAY NIGHT...SO WILL GO WITH LIKELY POPS ALL ZONES. OTHERWISE...MOSTLY CHANCE POPS TUESDAY NIGHT THROUGH EXTENDED PERIOD. TEMPS NEAR GUIDANCE. PRELIMINARY NUMBERS FOLLOW: CHA 62 79 65 81 / 50 90 60 50 TYS 61 77 64 79 / 50 90 60 50 TRI 55 72 59 77 / 50 90 60 60 OQT 61 77 64 79 / 50 90 60 50 ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1005 AM EDT SUN MAY 4 2003 CURRENT RADAR MOSAIC SHOWS SCATTERED SHOWERS IN MIDDLE TENNESSEE MOVING GENERALLY EASTWARD. THIS ACTIVITY HAS BEEN TENDING TO DECREASE IN COVERAGE AND INTENSITY WITH TIME. HOWEVER...AM INCLINED TO REMOVE LATE WORDING FOR PRECIP TIMING SINCE GFS IS PROJECTING PRECIP INTO THE WESTERN PORTION OF THE FORECAST AREA BY AROUND 18Z. OTHERWISE...FORECAST APPEARS ON TRACK AND NO OTHER CHANGES ARE PLANNED AT THIS TIME. LCM *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-050827- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 413 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (MONDAY)... TORNADO WATCH IN EFFECT UNTIL 1000 AM EDT FOR PORTIONS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. A WARM FRONT EXTENDS SOUTH TO NORTH ACROSS EAST TENNESSEE. WIND PROFILES ARE VERY FAVORABLE FOR SEVERE WEATHER TODAY ACROSS THE TENNESSEE RIVER VALLEY AND PORTIONS OF THE SOUTHERN APPALACHIANS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...A FEW TORNADOES ARE POSSIBLE. THE WEATHER SYSTEMS WILL COME IN TWO WAVES ONE EARLY TODAY AND A SECOND TONIGHT WITH THUNDERSTORM CHANCES THROUGHOUT THE DAY. .DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)... A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED CHANCE FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND. THE NEXT BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY. AND IS POSSIBLE THROUGHOUT THE WEEK. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 AM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 AM PIKEVILLE TN WIND DAMAGE
05/05/03 BLEDSOE TREES DOWN ON SUMMER CITY
ROAD AND EAST VALLEY
ROAD.
REPORTED BY
BLEDSOE SHERIFFS OFFICE.
0615 AM TN WIND DAMAGE
05/05/03 HAMILTON NUMEROUS TREES DOWN
NORTHWEST HALF OF
COUNTY.REPORTED BY
HAMILTON SHERIFFS
OFFICE.
0648 AM 2N RED BANK TN 0.75 IN HAIL
05/05/03 HAMILTON SPOTTER REPORT.
0650 AM TN WIND DAMAGE
05/05/03 HAMILTON NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY HAMILTON SHERIFFS
OFFICE.
0655 AM RED BANK TN 1.00 IN HAIL
05/05/03 HAMILTON QUARTER SIZE HAIL EAST OF
RED BANK, AND IN NORTH
CHATTANOOGA. REPORTED BY
HAMILTON SHERIFFS
OFFICE.
0700 AM CHATTANOOGA TN 0.88 IN HAIL
05/05/03 HAMILTON NICKEL AND DIME SIZE HAIL
REPORTED IN DOWN TOWN
CHATTANOOGA. REPORTED BY
HAMILTON SHERIFFS
OFFICE.The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 13:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356883.